Alert archive / Wyoming / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 41, NWS Riverton, WY
NWS Riverton, WY issued this severe thunderstorm warning at Sep 5, 2002, 6:39 PM MDT for Sweetwater County, Wyoming. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 5, 2002, 6:39 PM MDT (00:39 UTC)
- Expired
- Sep 5, 2002, 7:00 PM MDT
- In force
- 21 min
- Issued by
- NWS Riverton, WY
- Area
- Whole counties
County Sweetwater County, WY
The radar
The Riverton/Lander radar (KRIW), 160 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 0.7 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 3032 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
938 WUUS55 KRIW 060039 SVRRIW WYC037-060100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RIVERTON WY 635 PM MDT THU SEP 5 2002 THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL SWEETWATER COUNTY IN SOUTH CENTRAL WYOMING * UNTIL 700 PM MDT * AT 635 PM MDT...ROCK SPRINGS POLICE DEPARTMENT REPORTED A SEVERE THUNDERSTORM BLOWING CAMPER SHELLS OFF OF TRUCKS IN ROCK SPRINGS. DOPPLER RADAR INDICATED THE STORM MOVING EAST AT 20 MPH...AND WILL AFFECT TRAVELERS ALONG I-80...EAST OF ROCK SPRINGS. * THE SEVERE THUNDERSTORM WILL BE... 8 MILES SOUTH OF SUPERIOR AROUND 700 PM MDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... WINDS UP TO 60 MILES AN HOUR. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN RIVERTON. $$ LAT...LON 4172 10917 4150 10919 4142 10862 4196 10880 CUNNINGHAM WCJIN-WYSW
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 1:35 PM MDT, 5 hours 4 minutes earlier.
Area forecast discussion, Sep 5, 1:35 PM MDT, 5 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 135 PM MDT THU SEP 5 2002 FORECAST STILL ON TRACK AS MOISTURE FROM THE REMNANTS OF HURRICANE HERNAN ARE BEING DRAWN NORTHWARD THROUGH SOUTHERN CALIFORNIA AND AS FAR NORTH AS EXTREME SOUTHERN UTAH. AT LEAST THATS THE EXTENT OF THE DEEP LAYERED MOISTURE. THE LEADING EDGE OF THE MID AND UPPER LEVEL MOISTURE IS ALREADY SPREADING INTO SOUTHWESTERN WYOMING. GOES PW SOUNDER SHOWS 1.5 INCH PLUME HAS MOVED NORTHWARD INTO SOUTHERN NEVADA ALREADY WHICH IS ABOUT A HALF INCH MORE THAN THE MODELS WERE FORECASTING. PLUME SEEMS TO BE AIMED RIGHT AT US AND SEE NO REASON TO CHANGE THE FORECAST MUCH. IT APPEARS A WEAK DISTURBANCE OVER SOUTHERN NEVADA OR SOUTHWEST UTAH WILL LIFT NORTH ACROSS OUR WESTERN ZONES OVERNIGHT KEEPING THE THREAT OF STORMS. IDEA OF SCATTERED FOR OUR WESTERN ZONES STILL LOOKS GOOD WITH WIND RIVER BASIN ON EDGE OF THIS SYSTEM. PLUME BECOMES BETTER ENTRENCHED OVER THE WEST ON FRIDAY WITH FIRST OF SPEED MAXES ROTATING ACROSS THE AREA. PLUME GRADUALLY SHIFTS EASTWARD FRIDAY NIGHT AND SATURDAY WITH WIDESPREAD RAIN DEVELOPING ACROSS CENTRAL WYOMING. FRONTAL BOUNDARY SAGGING SOUTH OUT OF MONTANA SHOULD ALSO BE A FOCUS FOR POTENTIALLY HEAVY RAIN SATURDAY AND SUNDAY. GENERALLY FOLLOWED THE AVN AGAIN TODAY WITH WHAT I BELIEVE IS A BETTER DEPICTION OF BOTH THE CURRENT AND FUTURE MOISTURE PLUME. IN ADDITION TO THE PLUME...A SERIES OF SPEED MAXES SHOULD PROVIDE PERIODS OF ENHANCED RIGHT ENTRANCE REGION DYNAMICS DURING THIS ENTIRE EPISODE. IT APPEARS THIS PLUME WILL CAMP OUT OVER OUR AREA THROUGH AT LEAST SUNDAY BEFORE UPPER LOW LIFTS NORTHEAST ACROSS OUR AREA ON MONDAY. ONE DAY OF POTENTIALLY MORE SERIOUS CONVECTION POSSIBLE AS UPPER LOW PASSES BY...FOLLOWED BY GRADUAL CLEARING MONDAY NIGHT OR TUESDAY. MID CREW ADDED IN SOME WRAPAROUND PRECIPITATION FOR TUESDAY MORNING BUT BASED ON CURRENT AVN TIMING THIS MAY BE GONE BY THEN. WILL NOT FLIP FLOP BUT LET MID CREW EXAMINE THIS ONE MORE TIME. AM STILL COUNTING ON SHORTWAVE RIDGING WEDNESDAY AND THURSDAY FOR SLOW WARMUP AND DRY CONDITIONS. A SPECIAL WEATHER STATEMENT WILL BE ISSUED WITH THE AFTERNOON PACKAGE CONCERNING THE DRASTIC CHANGE TO WETTER AND COOLER WEATHER. .RIW...NONE. SKRBAC
In the hours before
Local storm report, Sep 5, 2:42 PM MDT, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON, WY
242 PM MDT THU SEP 5 2002
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0223 PM RIVERTON WY 58 MPH TSTM WIND GUST
09/05/02 FREMONT WIND GUST RECORDED AT
RIVERTON AIRPORT
ASOS.REPORTED BY OTHER
RAMLocal storm report, Sep 5, 2:42 PM MDT, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON, WY
242 PM MDT THU SEP 5 2002
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0223 PM RIVERTON WY 58 MPH TSTM WIND GUST
09/05/02 FREMONT WIND GUST RECORDED AT
AT THE RIVERTON AIRPORT ASOS.
RAMSpecial weather statement, Sep 5, 3:00 PM MDT, 3 hours 39 minutes before
WYZ001>020-022>028-061100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 300 PM MDT THU SEP 5 2002 ...COOLER AND WETTER WEATHER HEADED FOR WESTERN AND CENTRAL WYOMING WITH THE POTENTIAL FOR HEAVY RAIN... A VERY MOIST WEATHER PATTERN IS IN THE EARLY DEVELOPMENT STAGES OVER THE SOUTHWESTERN UNITED STATES. A DEVELOPING LOW PRESSURE SYSTEM OFF THE WEST COAST WILL DRAW MOISTURE FROM THE REMNANTS OF HURRICANE HERNAN NORTHWARD INTO WYOMING BEGINNING FRIDAY AND CONTINUING THROUGH THE WEEKEND. THE FIRST DISTURBANCE IN THIS SOUTHWEST FLOW WILL MOVE ACROSS WESTERN WYOMING TONIGHT SPREADING SCATTERED SHOWERS AND THUNDERSTORMS. MOISTURE FROM THE REMNANTS OF HURRICANE HERNAN WILL DEEPEN ACROSS THE WESTERN PORTION OF THE STATE ON FRIDAY AND SPREAD ACROSS THE ENTIRE AREA BY SATURDAY. WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED WITH LOCALLY HEAVY RAIN POSSIBLE. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH SUNDAY AND POSSIBLY INTO MONDAY BEFORE THE ASSOCIATED UPPER LEVEL LOW PRESSURE SYSTEM MOVES EAST. RAINFALL AMOUNTS AT THIS TIME ARE STILL UNCERTAIN BUT EARLY INDICATIONS POINT TO BETWEEN ONE HALF AND ONE INCH ACROSS MANY LOWER ELEVATION LOCATIONS WITH 1 TO 2 INCHES IN THE MOUNTAINS BETWEEN FRIDAY AND MONDAY. FARMERS...RANCHERS AND OTHERS WITH OUTDOOR INTERESTS SHOULD BE PREPARED FOR THIS DRASTIC CHANGE TO COOLER AND WETTER WEATHER. STAY TUNED TO YOUR FAVORITE MEDIA OUTLET FOR FURTHER STATEMENTS ON THIS DEVELOPING WEATHER SITUATION. SKRBAC
Local storm report, Sep 5, 3:41 PM MDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON, WY
341 PM MDT THU SEP 5 2002
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0320 PM THERMOPOLIS WY WIND DAMAGE
09/05/02 HOT SPRINGS A FEW TREES BLOWN OVER
REPORTED BY LAW ENFORCEMENT
RAMThe office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 6:39 PM MDT | Severe Thunderstorm Warning | RIW | Sweetwater | 21 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.